Alert archive / Montana / Special Weather Statements in 2010

Special Weather Statement, NWS Missoula, MT

August 6, 2010Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Aug 6, 2010, 5:20 PM MDT for Ravalli County, Montana. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2010, 5:20 PM MDT (23:20 UTC)
Expired
Aug 6, 2010, 6:15 PM MDT
In force
55 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:45 PM MDTHAIL 1.25Sw Darby, MTRECEIVED PICTURE OF HAIL MEASURED AT ONE AND ONE QUARTER INCH DIAMETER WHICH WAS RELAYED BY BROADCAST MEDIA VIA PUBLIC REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WWUS85 KMSO 062320
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
520 PM MDT FRI AUG 6 2010

MTZ005-006-070015-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
520 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI COUNTY UNTIL 615
PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CONNER...OR 28 MILES SOUTH
OF HAMILTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER AND DARBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4594 11439 4622 11399 4601 11379 4576 11428
      4585 11438
TIME...MOT...LOC 2320Z 229DEG 19KT 4589 11427

$$

ZUMPFE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:26 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 6, 3:26 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
326 PM MDT FRI AUG 6 2010

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE ACROSS
SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO DURING THIS EVENING...

.DISCUSSION...

TONIGHT...A VERY MOIST AND UNSTABLE ATMOSPHERE...COUPLED WITH
SOUTHWESTERLY WIND SHEAR...WILL ALLOW STRONG THUNDERSTORMS TO
DEVELOP ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE WITH SOME OF THESE
STORMS...PARTICULARLY ACROSS PORTIONS OF SOUTHWEST MONTANA.
THEREFORE A SEVERE THUNDERSTORM WATCH AS WELL AS A FLASH FLOOD
WATCH HAVE BEEN ISSUED FOR PORTIONS OF SOUTHWEST MONTANA. PLEASE
SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER INFORMATION. THESE STORMS
ARE ANTICIPATED TO MOVE EAST OF THE CONTINENTAL DIVIDE BEFORE
MIDNIGHT.

THE MAIN THUNDERSTORM THREAT WILL SHIFT SLIGHTLY SOUTH AND EAST
TOMORROW...FOCUSING MAINLY ACROSS SOUTHWEST MONTANA AND LEMHI
COUNTY IN IDAHO. THESE AREAS WILL MAINTAIN THE BEST INSTABILITY
AND MOISTURE PROFILES TO FAVOR THUNDERSTORMS. CONTINUED THREATS
WITH THESE THUNDERSTORMS WILL BE HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL. A DISTURBANCE WILL MOVE THROUGH NORTHWEST MONTANA LATE
TOMORROW AFTERNOON INTO TOMORROW EVENING...PRODUCING MAINLY
SHOWERS WITH A FEW CLAPS OF THUNDER POSSIBLE. SOME WEAK
INSTABILITY WILL LINGER INTO SUNDAY...BUT THUNDERSTORMS ARE
EXPECTED TO GENERALLY BE ISOLATED AND WEAKER THAN PREVIOUS DAYS.
TEMPERATURES WILL REMAIN NEAR NORMAL FOR THIS TIME OF YEAR.

FORECAST MODELS INTRODUCE QUITE A BIT OF UNCERTAINTY EARLY NEXT
WEEK. WHILE ALL MODELS ARE GENERALLY INDICATING A TROUGH OVER THE
NORTHERN ROCKIES...LARGE DIFFERENCES IN STRENGTH OF THIS FEATURE
EXIST. THIS COULD MEAN THE DIFFERENCE BETWEEN NEAR NORMAL
TEMPERATURES AND WELL BELOW NORMAL TEMPERATURES BY THE TUESDAY TIME
FRAME AS WELL PRECIPITATION CHANCES. FOR THE TIME BEING HAVE
MAINTAINED NEAR NORMAL TEMPERATURES AND PRECIPITATION CHANCES.
HOWEVER...A FAIR AMOUNT OF UNCERTAINTY EXISTS FOR THE TIME BEING.

&&

.AVIATION...THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN ROCKIES
DURING THIS AFTERNOON WILL IMPACT AVIATION THROUGH 07/0600Z. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WITHIN 5NM OF TERMINALS IS
KBTM AND KSMN DURING THIS TIME. THESE STORMS HAVE THE POTENTIAL
FOR PRODUCING SMALL HAIL...GUSTY WINDS AND HEAVY RAIN THAT MAY
REDUCE VISIBILITY FOR A TIME. OTHERWISE...MENTION OF CB WILL
REMAIN FOR ALL OTHER AREA TERMINALS THROUGH THIS EVENING.
THEREAFTER...AVIATION IMPACTS WILL DECREASE SIGNIFICANTLY THROUGH
SATURDAY AFTERNOON.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM....PALLISTER/KITSMILLER
AVIATION...ZUMPFE

In the hours before

Special weather statement, Aug 6, 3:48 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
348 PM MDT FRI AUG 6 2010

MTZ001>003-062230-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
348 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND WESTERN
FLATHEAD COUNTIES UNTIL 430 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
GROUP OF STRONG THUNDERSTORMS 17 MILES WEST OF WHITEFISH...OR 22
MILES NORTHWEST OF KALISPELL...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...
EVERGREEN...WHITEFISH...COLUMBIA FALLS...OLNEY...LUPFER...LA SALLE
AND CRESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4819 11408 4797 11538 4826 11567 4871 11436
TIME...MOT...LOC 2147Z 254DEG 25KT 4837 11466

DEROSA
Special weather statement, Aug 6, 3:49 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
349 PM MDT FRI AUG 6 2010

IDZ009-010-MTZ005-006-062230-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
349 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND NORTHERN
LEMHI COUNTIES UNTIL 430 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF HALE GULCH EAST OF SHOUP...OR
29 MILES NORTHWEST OF SALMON...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFSOUTHERN RAVALLI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4590 11438 4588 11398 4549 11400 4547 11432
TIME...MOT...LOC 2149Z 178DEG 18KT 4557 11420

ZUMPFE
Special weather statement, Aug 6, 4:36 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
436 PM MDT FRI AUG 6 2010

MTZ007-062315-
BUTTE/BLACKFOOT REGION-
436 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND NORTHERN
SILVER BOW COUNTIES UNTIL 515 PM MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREGSON HOT SPRINGS...OR 11 MILES WEST OF
BUTTE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...SILVER BOW...
WALKERVILLE...RAMSAY AND NISSLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4591 11279 4606 11291 4623 11258 4621 11256
      4618 11256 4618 11250 4613 11249 4608 11245
      4603 11245 4602 11243
TIME...MOT...LOC 2236Z 241DEG 10KT 4603 11274

ZUMPFE
Special weather statement, Aug 6, 4:45 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
445 PM MDT FRI AUG 6 2010

MTZ001-002-062345-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
445 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND NORTHWESTERN SANDERS
COUNTIES UNTIL 545 PM MDT/445 PM PDT/...

AT 444 PM MDT/344 PM PDT/...DOPPLER RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS EXTENDING FROM 13 MILES NORTH OF EUREKA TO
CLARK FORK...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...OR THE SIZE OF DIMES...HAS
BEEN REPORTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LIBBY...EUREKA...
KOOTENAI FALLS AND REXFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING/800 PM PDT FRIDAY EVENING/ FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4825 11568 4813 11606 4832 11607 4901 11519
      4900 11471
TIME...MOT...LOC 2245Z 246DEG 20KT 4907 11502 4812 11623

DEROSA
Special weather statement, Aug 6, 4:54 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM MDT FRI AUG 6 2010

MTZ002-003-070000-
FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION-
454 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 600
PM MDT...

AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST GLACIER TO
EVERGREEN...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WEST GLACIER...
APGAR...LAKE MCDONALD...LOGAN PASS...NYACK AND PINNACLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4869 11369 4865 11373 4861 11373 4857 11352
      4847 11346 4846 11347 4840 11346 4820 11421
      4826 11446 4867 11414 4872 11371
TIME...MOT...LOC 2254Z 234DEG 24KT 4843 11397 4828 11421

DEROSA
Special weather statement, Aug 6, 5:20 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
520 PM MDT FRI AUG 6 2010

MTZ005-006-070015-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
520 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI COUNTY UNTIL 615
PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CONNER...OR 28 MILES SOUTH
OF HAMILTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER AND DARBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4594 11439 4622 11399 4601 11379 4576 11428
      4585 11438
TIME...MOT...LOC 2320Z 229DEG 19KT 4589 11427

ZUMPFE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:00 PM MDTAreal Flood AdvisoryMSODeer Lodge83 min
Aug 5, 6:07 PM MDTSevere Thunderstorm WarningMSOGranite38 min
Aug 5, 6:22 PM MDTFlash Flood WarningMSOGranite99 min
Aug 5, 7:26 PM MDTSpecial Weather StatementMSOPowell49 min
Aug 5, 7:28 PM MDTSpecial Weather StatementMSOMissoula47 min
Aug 5, 8:21 PM MDTSpecial Weather StatementMSOPowell39 min
Aug 5, 10:00 PM MDTSpecial Weather StatementMSOLake45 min
Aug 5, 10:24 PM MDTSpecial Weather StatementMSO51 min
Aug 5, 11:05 PM MDTSpecial Weather StatementMSOMineral55 min
Aug 5, 11:25 PM MDTSpecial Weather StatementMSOLincoln65 min
Aug 6, 7:43 AM MDTSpecial Weather StatementMSOLincoln47 min
Aug 6, 1:59 PM MDTSpecial Weather StatementMSOLincoln46 min
Aug 6, 2:09 PM MDTFlash Flood WatchMSODeer Lodge, Granite, Powell, Ravalli, Silver Bow8 hr
Aug 6, 2:43 PM MDTSpecial Weather StatementMSORavalli47 min
Aug 6, 2:51 PM MDTSevere Thunderstorm WarningMSOGranite, Ravalli39 min
Aug 6, 2:53 PM MDTSpecial Weather StatementMSOLincoln52 min
Aug 6, 3:48 PM MDTSpecial Weather StatementMSOLincoln42 min
Aug 6, 3:49 PM MDTSpecial Weather StatementMSORavalli41 min
Aug 6, 4:09 PM MDTSevere Thunderstorm WarningMSOFlathead51 min
Aug 6, 4:36 PM MDTSpecial Weather StatementMSOSilver Bow39 min
Aug 6, 4:45 PM MDTSpecial Weather StatementMSOLincoln60 min
Aug 6, 4:54 PM MDTSpecial Weather StatementMSOFlathead66 min
Aug 6, 5:33 PM MDTSevere Thunderstorm WarningMSORavalli30 min
Aug 5, 7:51 PM MDTSevere Thunderstorm WarningMSOIdaho39 min
Aug 5, 8:11 PM MDTFlash Flood WarningMSOIdaho61 min
Aug 5, 8:29 PM MDTSevere Thunderstorm WarningMSOIdaho51 min
Aug 5, 9:23 PM MDTSpecial Weather StatementMSOIdaho52 min
Aug 6, 2:44 AM MDTSpecial Weather StatementMSOClearwater61 min
Aug 6, 3:41 AM MDTSpecial Weather StatementMSOClearwater64 min
Aug 6, 4:09 PM MDTAreal Flood AdvisoryMSOLemhi20 min
Aug 6, 4:22 PM MDTFlash Flood WarningMSOLemhi98 min
Aug 6, 5:56 PM MDTFlash Flood WarningMSOLemhi2 hr

Nearby

Special Weather Statements in Montana, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.